Texas, 2012

Drought in Texas, October 1 to 31, 2012

October 1 to 31, 2012 · NWS LUB · 24 events in 24 counties and zones

Drought conditions remained nearly unchanged through the month of October. Severe (D2) to extreme (D3) drought levels persisted over much of the region while exceptional (D4) conditions continued across the northwestern South Plains and a small portion of Stonewall County.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions remained nearly unchanged through the month of October. Severe (D2) to extreme (D3) drought levels persisted over much of the region while exceptional (D4) conditions continued across the northwestern South Plains and a small portion of Stonewall County. Rainfall was extremely sparse throughout the month with near average temperatures.

The region was undergoing its transition from the warm season to the dry season. The entire month of October saw nearly zero rainfall. The exception was on the 12th where several supercells produced rainfall, large hail and tornadoes. Long term rainfall deficits remained big over a large portion of the area. Temperatures ended up near seasonal averages but there were wide ranges of temperatures throughout the month. Many record maximum and minimum temperature records were set. An early cold snap in the second week of October brought nearly the earliest first freeze dates. A strong cold front brought a widespread hard freeze on the 27th and 28th. Keetch-Byram Drought Index values worsened through the month. Values at the beginning of the month ranged anywhere from less than 200 over portions of the Rolling Plains to values between 500-600 over the western South Plains. By the end of the month, the maximum values between 500-600 remained unchanged but the Rolling Plains increased to between 200-300.

Agricultural impacts began to be realized during the month of October with harvesting underway. Irrigated fields were reporting near average yields but many lands were zeroed out by insurance adjusters. Winter wheat remained in good condition but needed rainfall to survive. The hard freeze experienced during the last week of the month resulted in plants and grassland transitioning into their dormant winter phase. Fire weather conditions increased with the curing and drying of grassland fuels but no significant wildfires were reported.

Economic losses due to drought through October since the drought began were estimated near $2.5 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 30, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1151 PM CDT SUN SEP 30 2012

.AVIATION...
SECOND COMPLEX OF STORMS WILL AFFECT THE KCDS TERMINAL AROUND
MIDNIGHT AND LAST FOR AN HOUR OR TWO BUT SHOULD REMAIN EAST OF THE
KLBB TERMINAL. THERE STILL WILL BE SOME PATCHY FOG IN THE MORNING
THAT SHOULD BURN OFF BY LATE MORNING. A WEAK COLD FRONT WILL PUSH
INTO THE REGION IN THE AFTERNOON INCREASING WIND SPEEDS. THERE
WILL ALSO BE ANOTHER CHANCE OF ISOLATED STORMS IN THE AFTERNOON
BUT LIMITED COVERAGE WILL PRECLUDE INCLUDING IN THE TAFS FOR NOW.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 639 PM CDT SUN SEP 30 2012/

AVIATION...
VFR CONDITIONS CURRENTLY IN PLACE AT BOTH TERMINALS AND SHOULD
REMAIN SO THROUGH MIDNIGHT. A LINE OF STORMS WILL APPROACH THE
KLBB TERMINAL AROUND 7PM LOCAL TIME/00 UTC WHICH WILL RESULT IN
GUSTY WINDS OUT OF THE NORTHWEST...OCCASIONAL LIGHTNING...AND SOME
WIND GUSTS UP TO NEAR 40 KNOTS. VISIBILITIES MAY ALSO BRIEFLY BE
REDUCED DUE TO DUST AND RAIN. STORMS WILL MOVE THROUGH FAIRLY
QUICKLY HOWEVER. AFTER MIDNIGHT...ANOTHER ROUND OF REDUCED
VISIBILITIES WILL BE POSSIBLE DUE TO FOG BUT SOME UNCERTAINTY
REMAINS ON WHETHER WE WILL DROP DOWN INTO MVFR/IFR RANGE AND HAVE
KEPT THINGS VFR FOR NOW. CONDITIONS SHOULD IMPROVE ONCE AGAIN BY
MID-MORNING MONDAY BACK INTO VFR. THERE ALSO MAY BE ANOTHER ROUND
OF ISOLATED THUNDERSTORMS MONDAY AFTERNOON FOR BOTH TERMINALS BUT
UNCERTAINTY REMAINS TOO HIGH TO INCLUDE IN THE TAFS FOR NOW.

JORDAN

PREV DISCUSSION... /ISSUED 334 PM CDT SUN SEP 30 2012/

SHORT TERM...
HE UA LOW THAT PROVIDED THE SOUTHERN PLAINS WITH MUCH NEEDED
WETTING RAINS THE PAST FEW DAYS...CONTINUED TO TREK EAST TOWARDS THE
LOWER/CENTRAL MISSISSIPPI VALLEY...AS AMPLIFIED UA RIDGING ACROSS
THE WESTERN CONUS GIVES WAY TO NNW FLOW ALOFT ACROSS THE REGION.
GENERALLY CLEAR SKIES HAVE ALLOWED TEMPS TO WARM INTO THE MID TO
UPPER 70S THIS AFTERNOON...WHICH WOULD HAVE BEEN A FEW DEGREES
WARMER IF IT WERE NOT FOR THE RATHER MOISTENED SOILS. ATTENTION HAS
QUICKLY TURNED TO A SHORTWAVE TROUGH THAT IS DIVING SSE WITHIN THE
FLOW ALOFT...TO NEAR SERN COLORADO THIS AFTERNOON. THIS SHORTWAVE
HAS GENERATED ISOLATED STORMS ACROSS SERN COLORADO...NERN NEW MEXICO
AND THE NWRN TEXAS PANHANDLE...WHICH IS OF INTEREST GIVEN THE
1.0-1.5 KJ/KG OF SFC-BASED CAPE ALREADY IN PLACE ACROSS THE
FA...THANKS TO INCREASED INSOLATION/DAYTIME DESTABILIZATION. IT IS
THEREFORE NOT SURPRISING TO SEE MODEL RUNS SHOWING ISOLATED TO
SCATTERED PRECIP OCCURRING LATER THIS AFTERNOON/EVENING AS THE
DISTURBANCE CONTINUES ITS SSEWD TRANSLATION. THE AFOREMENTIONED
SFC-BASED CAPE COMBINED WITH PROGGED SOUNDINGS EXHIBITING STEEPENED
LAPSE RATES WITH LITTLE TO NO CIN AND 20-30 KTS OF 0-6 KM OF BULK
SHEAR SUGGESTS STORMS CAPABLE OF APPROACHING STRONG TO POSSIBLY
SEVERE LEVELS WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY THREATS.
ALTHOUGH PWATS WILL BE NEARING 1.00 INCH...20+ KTS OF STEERING FLOW
WILL PROMOTE A QUICK STORM MOTION.

TONIGHT...BEST INSTABILITY WILL SHIFT SOUTH OF THE CWA IN CONJUNCTION
WITH THE DISTURBANCE...BUT LINGERING ISOLATED SHOWERS/THUNDERSTORMS
IS NOT OUT OF THE QUESTION. MODEL SOUNDINGS SHOW THE POTENTIAL FOR
PATCHY FOG ESPECIALLY OFF THE CAPROCK AOA 01/12Z...WHERE WIND SPEEDS
WILL BE LIGHTEST. THIS APPEARS TO BE RATHER BRIEF AS A SFC RIDGE
NORTH OF THE CWA NEARS THE REGION...THUS CAUSING A SLIGHT INCREASE
IN WIND SPEEDS BY 01/15Z. AS SUCH...WILL OPT TO NOT ADD A FOG
MENTION ATTM. OVER NIGHT LOWS WILL BE AT OR SLIGHTLY ABOVE SEASONAL
NORMS WITH LOWER 50S ACROSS THE SOUTHWESTERN TEXAS PANHANDLE TO
UPPER 50S ACROSS THE SOUTHERN ROLLING PLAINS EXPECTED.

TOMORROW...WE MAY GET ANOTHER SHOT AT PRECIPITATION AS FORECAST RUNS
HINT AT CONVECTION DEVELOPING GENERALLY OFF THE CAPROCK /NEAREST TO
THE BEST MOISTURE AXIS/...WHICH COINCIDES WITH THE LEFT ENTRANCE
REGION OF A 70+ KT 250 MB ULJ WITHIN THE NNW FLOW ALOFT. AS
PREVIOUSLY MENTIONED...A SFC RIDGE NORTH OF THE REGION WILL CONTINUE
TO SHIFT SOUTH CAUSING A TIGHTENED PRESSURE GRADIENT WITH NORTHERLY
SFC WIND SPEEDS AOA 20 MPH BY LATE AFTERNOON. AFTERNOON SFC-BASED
INSTABILITY WILL BE A BIT LESS THAN TODAY /700-1000 J/KG/...IN
ADDITION TO SLIGHTLY DRIER ATMOSPHERIC PROFILES /PWATS AOA 0.75
INCHES/. HOWEVER A BRIEF STRONG WIND GUST IS PLAUSIBLE GIVEN
STEEPENED LAPSE RATES. TEMPS WILL CONTINUE TO SLOWLY WARM WITH MID
TO UPPER 70S TO LOWER 80S EXPECTED.

LONG TERM...
DRYING NORTHERLY FLOW LATE TUESDAY WILL TRANSITION QUICKLY TO WEST-
NORTHWEST ALOFT WEDNESDAY AFTERNOON FOLLOWING A SHORT-WAVE RIDGE
EARLY WEDNESDAY. THIS WILL PROMOTE RAPID WARMING...THOUGH
SOLUTIONS HAVE TRENDED SLIGHTLY FURTHER WEST WITH SURFACE LOW
PRESSURE TROUGH LATE IN THE DAY WHICH MAY HOLD COOLER TEMPERATURES
LONGER OVER THE ROLLING PLAINS. HAVE TRENDED READINGS SLIGHTLY
LOWER EASTERN ZONES ON WEDNESDAY.

A FAST MOVING UPPER TROUGH SWINGING ACROSS THE NORTHERN PLAINS
WILL DRAG A COLD FRONT THROUGH THE AREA EARLY THURSDAY...THOUGH
STILL A LARGE SPREAD OVER STRENGTH OF RIDGING AND PRESSURE RISES
ON THURSDAY. WE WILL DEPICT A FAIRLY LARGE TEMPERATURE SPREAD
NORTHWEST TO SOUTHEAST ALONG WITH MODERATELY STRONG NORTHERLY
WINDS EARLY IN THE DAY...TAPERING OFF LATER IN THE DAY. I.E.
COMPROMISE BETWEEN DIFFERENT CAMPS.

FRIDAY SEEMS TO FAVOR EARLY IN THE DAY SURFACE RIDGE THOUGH QUICK
PRESSURE FALLS IN THE AFTERNOON ACROSS THE PANHANDLE IN ADVANCE OF
NEXT UPPER SYSTEM DIGGING SOUTHEAST INTO CENTRAL U.S....THOUGH NOT
ALL SOLUTIONS HAVE COME AROUND TO SURFACE TROUGH SCENARIO. OUR
FRIDAY FORECAST WILL FAVOR SOME WARMING BY ABOUT 2:1 ODDS. THEN...A
STRONGER DUMP OF COLD AIR SEEMS LIKELY FOR SATURDAY ALTHOUGH SPREADS
BETWEEN WAVE TIMING AND AMPLITUDE GROW SUBSTANTIALLY SATURDAY AND
BEYOND.

DRY SHOULD HOLD AFTER LATE TUESDAY...WHILE LATEST SOLUTIONS DO NOT
BRING SIGNIFICANT LIFT OR MOISTURE IN TO AREA AT LEAST THROUGH
SATURDAY. WE WILL KEEP FORECAST DRY AS WELL. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  74  47  79  50 /  30  20   0   0   0
TULIA         53  76  47  77  51 /  30  20  10   0   0
PLAINVIEW     54  76  47  78  52 /  30  20  10   0   0
LEVELLAND     54  78  51  80  54 /  30  20  10   0   0
LUBBOCK       56  78  50  78  55 /  30  20  10   0   0
DENVER CITY   55  81  51  80  56 /  30  20  10   0   0
BROWNFIELD    55  80  51  80  55 /  30  20  10   0   0
CHILDRESS     58  80  50  77  56 /  30  20  20   0   0
SPUR          57  80  53  78  55 /  20  20  20   0   0
ASPERMONT     59  81  53  78  57 /  20  20  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Sep 30, 9:29 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1029 AM CDT SUN SEP 30 2012

TXZ021>044-011530-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1029 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING. THE STORMS COULD APPROACH STRONG
LEVELS AND PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 30, 6:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT SUN SEP 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     6 SSW ANTON             33.73N 102.20W
09/30/2012  M60 MPH          HOCKLEY            TX   MESONET

            MEASURED BY WEST TX MESONET

&&

EVENT NUMBER LUB1200391

MCZ
Special weather statement, Sep 30, 11:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1217 AM CDT MON OCT 1 2012

TXZ030-031-036-037-010545-
CROSBY-DICKENS-FLOYD-MOTLEY-
1217 AM CDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS...FLOYD AND
MOTLEY COUNTIES...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MATADOR...MOVING SOUTH AT
55 MPH.

PEA SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LOCATIONS IN AND AROUND FLOYDADA...
DOUGHERTY...MATADOR...ROARING SPRINGS AND AFTON.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3369 10056 3368 10129 3431 10120 3432 10070
TIME...MOT...LOC 0516Z 357DEG 48KT 3413 10095

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$50 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411823, 411824, 411825, 411826, 411827, 411828, 411829, 411830, 411831, 411832, 411833, 411834, 411835, 411836, 411837, 411838, 411839, 411840, 411841, 411842, 411843, 411844, 411845, 411846.